Alert archive / Kansas / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Jan 5, 2017, 7:20 PM CST for Ellis County, Trego County, Kansas. It took effect at Jan 6, 2017, 12:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2017, 7:20 PM CST (01:20 UTC)
- In effect from
- Jan 6, 2017, 12:00 AM CST
- Expired
- Jan 6, 2017, 8:07 AM CST
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -248 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866 WWUS43 KDDC 060120 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 720 PM CST THU JAN 5 2017 KSZ030-031-061000- /O.NEW.KDDC.WC.Y.0001.170106T0600Z-170106T1500Z/ TREGO-ELLIS- INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS 720 PM CST THU JAN 5 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY. * WIND CHILL VALUES...AS LOW AS 17 DEGREES BELOW ZERO EARLY FRIDAY MORNING. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN UNDER 30 MINUTES IN THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KSZ074-075-084>086-061000- /O.CON.KDDC.WW.Y.0001.000000T0000Z-170106T1800Z/ STANTON-GRANT-MORTON-STEVENS-SEWARD- INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...ELKHART... HUGOTON...LIBERAL 720 PM CST THU JAN 5 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY... * TIMING...A SNOW BAND WILL CONTINUE TO SINK SOUTH TOWARDS THE OKLAHOMA BORDER EARLY TONIGHT. AFTER MIDNIGHT THE SNOW BAND WILL BEGIN TO WEAKEN BUT ADDITIONAL SNOW SHOWERS ARE POSSIBLE ACROSS FAR SOUTHWEST KANSAS THROUGH EARLY FRIDAY MORNING. * SNOW ACCUMULATIONS...2 TO 5 INCHES. * IMPACTS...ROADS AND HIGHWAYS MAY BECOME SLICK AND REDUCED VISIBILITIES WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
3 follow-up statements
378 WWUS43 KDDC 060948 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 348 AM CST FRI JAN 6 2017 KSZ074-075-084>086-061800- /O.CON.KDDC.WW.Y.0001.000000T0000Z-170106T1800Z/ STANTON-GRANT-MORTON-STEVENS-SEWARD- INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...ELKHART... HUGOTON...LIBERAL 348 AM CST FRI JAN 6 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * TIMING...INTERMITTENT LIGHT SNOW WILL CONTINUE ACROSS EXTREME SOUTHWEST KANSAS THIS MORNING THEN BEGIN TO TAPER OFF TOWARD MID DAY. * SNOW ACCUMULATIONS...2 TO 5 INCHES. * IMPACTS...ROADS AND HIGHWAYS MAY BECOME SLICK AND REDUCED VISIBILITIES WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ KSZ030-031-061500- /O.CON.KDDC.WC.Y.0001.000000T0000Z-170106T1500Z/ TREGO-ELLIS- INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS 348 AM CST FRI JAN 6 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WIND CHILL VALUES...AS LOW AS 17 DEGREES BELOW ZERO EARLY THIS MORNING. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN UNDER 30 MINUTES IN THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ 32
958 WWUS43 KDDC 061259 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 659 AM CST FRI JAN 6 2017 KSZ074-075-084>086-061400- /O.CAN.KDDC.WW.Y.0001.000000T0000Z-170106T1800Z/ STANTON-GRANT-MORTON-STEVENS-SEWARD- INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...ELKHART... HUGOTON...LIBERAL 659 AM CST FRI JAN 6 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WINTER WEATHER ADVISORY. $$ KSZ030-031-061500- /O.CON.KDDC.WC.Y.0001.000000T0000Z-170106T1500Z/ TREGO-ELLIS- INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS 659 AM CST FRI JAN 6 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WIND CHILL VALUES...AS LOW AS 17 DEGREES BELOW ZERO EARLY THIS MORNING. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN UNDER 30 MINUTES IN THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
657 WWUS43 KDDC 061407 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 807 AM CST FRI JAN 6 2017 KSZ030-031-061515- /O.CAN.KDDC.WC.Y.0001.000000T0000Z-170106T1500Z/ TREGO-ELLIS- INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS 807 AM CST FRI JAN 6 2017 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND CHILL ADVISORY. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 6:23 PM CST, 57 minutes earlier.
Area forecast discussion, Jan 5, 6:23 PM CST, 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 623 PM CST Thu Jan 5 2017 ...Updated temperatures overnight... .UPDATE... Issued at 614 PM CST Thu Jan 5 2017 Satellite and observations over the past few hours suggest more breaks in the cloud cover tonight will be possible. Given these breaks in the clouds, light winds, and recent snowfall the lows tonight could easily fall back to below zero in several locations. Areas more favorable for lows tonight below zero will along and north of a Johnson to Greensburg line. Wind chills overnight will range from -5 to near -15 degrees. && .SHORT TERM...(This evening through Friday) Issued at 100 PM CST Thu Jan 5 2017 Short term focus was on the evolution of the mesoscale snow band that is sinking southward across the FA. 4 km NAM and the ARW seem to be doing the best with initial conditions and was used as a basis for the pop forecast. Current thinking is that the band will continue to sink southward this afternoon with 1-2" snow accumulation associated with it. The mesoscale models show redevelopment associated with a 800 to 600-hPa baroclinic zone/fgen zone across far southwest Kansas later tonight. So there should be two bouts of snow, this afternoon and additional accumulation (1-3") later. Expecting the highest total snowfall accumulation across Morton county where 3-5" inches will be possible when all is said and done. The main impact from this will be snow packed roads and associated slick spots. Temporary visibility reductions are also expected, although blowing snow should not be too much a problem as winds are fairly weak with such a weak pressure gradient across the forecast district. Lows tonight will be in the single digits. Wind chill values do not look could enough at this time for a wind chill advisory. .LONG TERM...(Friday night through Thursday) Issued at 100 PM CST Thu Jan 5 2017 Pops will decrease through the first half of Friday with a dry forecast expected after 18Z. Undercut highs in the southwest a little where more snowpack is expected. Beyond this, there really is no chance for precipitation in the extended according to the latest models. Temperatures will continue to moderate through the weekend. The warmest day could be on Monday as a warm front lifts northward along with associated WAA and downslope. The highs from the fb grids look a little cool and probably will be increased in later runs/adjustments. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 506 PM CST Thu Jan 5 2017 CIGS were dramaitcally improving to VFR at KGCK and KDDC and the snow had ended just before the 00z TAF issuance. Surface high pressure will gradually build into western Kansas through the period, with light winds and VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... DDC 0 23 6 34 / 30 10 0 0 GCK 0 23 3 33 / 20 10 0 0 EHA 4 19 1 34 / 70 60 0 0 LBL 4 17 1 32 / 80 50 0 0 HYS -4 25 5 30 / 0 0 0 0 P28 6 22 8 36 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST Friday for KSZ074-075- 084>086. && UPDATE...Burgert SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Finch
Hazardous weather outlook, Jan 5, 4:05 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 405 AM CST THU JAN 5 2017 KSZ030-031-043>046-061>066-074>081-084>090-061015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 405 AM CST THU JAN 5 2017 /305 AM MST THU JAN 5 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DAY 1 DISCUSSION ---------------- A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH EARLY FRIDAY. SEE THE WINTER WEATHER MESSAGE FOR FURTHER DETAILS. DAY 1 HAZARDS ------------- * EXCESSIVE COLD: ELEVATED RISK * SNOW: ELEVATED RISK .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
In the hours before
Local storm report, Jan 5, 2:42 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CST THU JAN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM SNOW 2 N GARDEN CITY 38.00N 100.87W
01/05/2017 E3.5 INCH FINNEY KS PUBLIC
RECEIVED VIA SOCIAL MEDIA.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Jan 5, 3:43 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CST THU JAN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM SNOW 9 S LAKIN 37.81N 101.26W
01/05/2017 E4.5 INCH KEARNY KS PUBLIC
THE REPORT STATED 4 TO 5 INCHES OF NEW
SNOWFALL.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Jan 5, 3:47 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CST THU JAN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM SNOW 4 WSW FRIEND 38.24N 100.98W
01/05/2017 M3.5 INCH FINNEY KS PUBLIC
.
&&
JFLocal storm report, Jan 5, 3:48 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CST THU JAN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM SNOW 19 SW MODOC 38.26N 101.29W
01/05/2017 U5.0 INCH KEARNY KS PUBLIC
.
&&
JFLocal storm report, Jan 5, 3:50 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CST THU JAN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM SNOW 13 WSW FRIEND 38.19N 101.13W
01/05/2017 U4.0 INCH KEARNY KS PUBLIC
.
&&
JFLocal storm report, Jan 5, 3:53 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CST THU JAN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM SNOW 6 SW PLYMELL 37.75N 100.94W
01/05/2017 U4.0 INCH FINNEY KS PUBLIC
.
&&
JFNearby
Wind Chill Advisories in Kansas, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.